Increasing use of polyalkylimide implant injections leaves skin open to infection, study says
MONDAY, May 19 (HealthDay News) -- Cosmetic skin fillers called polyalkylimide implant injections may cause infrequent, but sometimes severe, immune-related side effects months after treatment, Spanish researchers warn.
These implants, which consist of gel and water, are used in cosmetic procedures for facial features such as the lips, cheeks, forehead and lines that develop between the nose and mouth (nasolabial folds).
"In the early reports on polyalkylimide implant injections for cosmetic purposes, there were no significant signs of bioincompatibility (rejection of, or reaction to, the foreign material). However, more recent evidence refutes these statements, and so the complete safety of polyalkylimide implant gels can no longer be assured," wrote Dr. Jaume Alijotas-Reig, of Vall d'Hebron University Hospital and Autonomous University of Barcelona, and colleagues.
They assessed 25 patients who developed adverse effects 12 months or more after polyalkylimide implant injection. The problems included swelling, hardening, and swollen or tender nodules (skin lesions) near the injection site, along with systemic troubles such as fever, arthritis, and dry eyes or mouth.
"Eight patients were previously injected with another implant," the study authors wrote. "Tender inflammatory nodules were seen in 24 patients. Systemic or distant manifestations appeared in six cases. Laboratory abnormalities were found in 20 cases. After an average of 21.3 months of follow-up, 11 patients appeared to be free of adverse effects, and 10 still had recurrent bouts."
The actual rate of these kinds of delayed adverse events is unclear, said the authors, whose findings were published in the May issue of the journal Archives of Dermatology.
"Considering the increased use of polyalkylimide implants in European countries and in the United States, physicians should be aware that intermediate or delayed adverse effects can occur with polyalkylimide implants just as they can with collagen, polyacrylamide, polylactic acid or methacrylate (cosmetic fillers)," the authors wrote.
The U.S. Food and Drug Administration has more about cosmetic procedures.
-- Robert Preidt
SOURCE: JAMA/Archives journals, news release, May 19, 2008
All rights reserved